MAUDE Adverse Event Report: VASCUTEK LTD GELWEAVE; GELWEAVE ANTE FLO

VASCUTEK LTD GELWEAVE; GELWEAVE ANTE FLO
Catalog Number 735026/8S
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code Death (1802)
Date of Event 11/27/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).A review of manufacturing and sterilisation records confirmed that the device was manufactured to the intended specification.Sterilisation records showed that all parameters were met during product sterilisation.Cleanroom (class 7) environmental review during period of november and december 2015, when complaint graft was manufactured, was carried out.November and december bioburden results were acceptable, and no unusual isolates were recovered.A five-year review of similar events for death and infection in woven grafts gave a low occurrence rate of 0.001% (complaints v sales).There have been no similar complaints received from other units of the same batch.Batch consisted of three units, remaining two units were successfully implanted, with no issues identified.Vascutek ltd requested additional information from the hospital to assist with further investigation and will share results of investigation in follow up / final report.
 
Event or Problem Description
Description narrative is a translation of (b)(4) (medical facility reference number) and will be updated when event intake form is received from the hospital.The incident has been described to vascutek ltd as; outbreak of the bio-composite graft (initial implant on (b)(6) 2017 in aortic dissection type a) with large pseudo-aneurysm possibly in case of infection with mycobacterium chelonae (previously no growth, acid-fast rods in several direct preparations, metagenomic detection of m.Chelonae - experimental method used).Patient died on (b)(6) 2018 in periprosthetic insufficiency after re-composite graft insertion on (b)(6) 2018.Hemorrhagic and cardiogenic shock with multiple organ failure.
 
Additional Manufacturer Narrative
Result code: 3218 - microbial contamination.Conclusion code: 4310 - cause cannot be traced to device, 4315 - cause not established.Graft was not provided by the hospital for further analysis.However, testing was carried out at university hospital basel department of infectiology & hospital hygiene.Culturally no mycobacteria could be detected; however, through pcr based detection method, mycobacterium chelonae was identified.The autopsy report confirmed that the infection could not be proven and indicated a potential allergic reaction to the bovine material of the biointegral surgical aortic valve, which was implanted with the vascutek ltd gelweave graft.Vascutek ltd sterilisation records showed that all parameters were met during product sterilisation using ethylene oxide (eto).A literature review was conducted and it was found that ethylene oxide is effective in killing mycobacteria (internet journal of medical update.2017 july; 12 (2): 1-3).Further action is not planned; however, the issue will be tracked and trended as part of the on-going complaints trending and reporting process and if an adverse trend develops action may be taken at that time.Vascutek ltd consider this case closed.
 
Event or Problem Description
This report is being submitted as final narrative for mfr.Report # 9612515-2019-00004 to provide closure information for the case.

Brand Name
GELWEAVE
Common Device Name
GELWEAVE ANTE FLO
Manufacturer (Section D)
VASCUTEK LTD
newmains avenue
inchinnan business park
renfrewshire, PA4 9 RR
UK  PA4 9RR
MDR Report Key8403133
Report Number9612515-2019-00004
Device Sequence Number313190
Product Code DSY
UDI-Device Identifier05037881106724
UDI-Public05037881106724
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K040829
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2019
Report Date (Section F) 02/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Catalogue Number735026/8S
Device Lot Number373066 8361
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Device Age3 YR
Event Location Hospital
Date Report to Manufacturer02/08/2019
Initial Date Received by Manufacturer 02/08/2019
Supplement Date Received by Manufacturer02/08/2019
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age71 YR